South Carolina, 2013Damaging Winds in South Carolina, June 3, 2013
June 3, 2013 · NWS CHS · 5 events in 1 county or zone
Scattered showers and thunderstorms developed northwest of the area ahead of an approaching short wave disturbance and associated cold front at the surface. As storms dropped southeast, they interacted with an inland progressing mesoscale boundary and possibly the lake breeze.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed northwest of the area ahead of an approaching short wave disturbance and associated cold front at the surface. As storms dropped southeast, they interacted with an inland progressing mesoscale boundary and possibly the lake breeze. A hook echo, persistent rotation and a weak bounded echo region were all noted on radar as one storm moved southwest of Lake Moultrie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 3, 6:25 PM EST, 55 minutes earlier.
Area forecast discussion, Jun 3, 6:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
725 PM EDT MON JUN 3 2013
.SYNOPSIS...
A COLD FRONT WILL SLOWLY ADVANCE INTO THE AREA TONIGHT...BECOMING
STATIONARY NEARBY THROUGH MID WEEK. LOW PRESSURE FROM THE GULF OF
MEXICO COULD PASS NEAR THE REGION FRIDAY. THE FORECAST AREA WILL
THEN RESIDE ALONG THE EDGE OF ATLANTIC HIGH PRESSURE THIS
WEEKEND...WITH A LEE SIDE TROUGH DEVELOPING INLAND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A BROAD UPPER LEVEL TROUGH WILL PREVAIL OVER THE EASTERN U.S.
TONIGHT. DEEP MOISTURE WILL CONTINUE TO STREAM ACROSS THE AREA
WITHIN A SOUTHWEST FLOW THIS EVENING AHEAD OF AN APPROACHING SHORT
WAVE DISTURBANCE ROUNDING THE BASE OF THE UPPER TROUGH AND A
DIFFUSE COLD FRONT AT THE SURFACE ADVANCING FROM THE UPSTATE OF SC AND
EAST CENTRAL GA. THE SHORT WAVE DISTURBANCE WILL SHIFT OFFSHORE
OVERNIGHT...PUSHING THE BAND OF DEEP LAYERED MOISTURE EASTWARD
ALONG WITH IT...AS THE SURFACE FRONT SETTLES TOWARD THE COAST.
CONVECTION SHOULD CONTINUE TO REGENERATE ALONG THE IMMEDIATE COAST
THROUGH MUCH OF THIS EVENING ALONG A STALLED MESOSCALE BOUNDARY. IN
ADDITION...UPSTREAM SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
ENTER NORTHWESTERN PORTIONS OF THE FORECAST AREA THROUGH MID-
EVENING BEFORE SHIFTING TOWARD THE COAST LATER THIS EVENING AND
DURING THE EARLY OVERNIGHT HOURS. HAVE UPDATED THE FORECAST TO
REFLECT THIS LATEST THINKING IN TERMS OF COVERAGE/TIMING OF
PRECIPITATION. PRECIPITATION CHANCES SHOULD DIMINISH LATE TONIGHT
AS SOME DRIER AIR ADVECTS IN BEHIND THE UPPER DISTURBANCE...BUT
WITH ENOUGH LOW LEVEL MOISTURE AND LINGERING BOUNDARIES IN PLACE
PLAN TO KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
IN THE FORECAST FOR ALL AREAS.
MESOANALYSIS STILL INDICATES RATHER WEAK LAPSE RATES AND
MODEST INSTABILITY. HOWEVER...THE DEVELOPMENT OF ANY STRONG
THUNDERSTORMS WILL LIKELY REQUIRE THE ASSISTANCE OF BOUNDARY
INTERACTIONS. ANY THUNDERSTORMS THAT BECOME LOCALLY ENHANCED COULD
PRODUCE STRONG AND GUSTY WINDS. GIVEN THE HIGH PRECIPITABLE WATER
VALUES AND SLOW STORM MOTIONS...THE THREAT FOR LOCALLY HEAVY
RAINFALL PERSISTS AS WELL.
THE INSULATING EFFECTS OF ANY CLOUD COVER...ALONG WITH WARM
SOUTHERLY FLOW...WILL MAINTAIN MILD LOW TEMPERATURES FROM 69
DEGREES INLAND TO THE LOWER 70S ALONG THE COAST. AREAS THAT
RECEIVED ABUNDANT RAINFALL COULD EXPERIENCE SOME STRATUS AND FOG
AFTER MIDNIGHT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
MEDIUM RANGE MODELS IN PRETTY DECENT AGREEMENT THIS PERIOD
SHOWING A STATIONARY FRONT LINGERING OVER OR JUST EAST OF THE
AREA. DEEP MOISTURE...ESPECIALLY WEDNESDAY AND THURSDAY...ALONG
WITH UPPER TROUGHING/DIVERGENCE WILL LEAD TO HIGHER THAN NORMAL
RAIN CHANCES THROUGH THE PERIOD.
TEMPERATURES SHOULD BE SLIGHTLY ABOVE NORMAL TUESDAY WHEN RAIN
COVERAGE WILL LIKELY BE A BIT LESS COMPARED TO WEDNESDAY AND
THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT AND FRIDAY...CONFIDENCE IS LOW TO MAYBE MODERATE AT
BEST DURING THIS TIME...AS THERE IS A LOT OF UNCERTAINTY IN REGARDS
TO A TROPICAL OR SUB-TROPICAL LOW POSSIBLY IMPACTING THE LOCAL
ZONES.
ANY SYSTEM FROM NEAR THE STATE OF FLORIDA THURSDAY NIGHT WILL BE
TRACKING PRETTY STEADILY NE AS IT PASSES OVER OR NEARBY THE LOCAL
AREA ON FRIDAY. THERE IS STILL MUCH UNCERTAINTY AS TO WHAT TYPE OF
SYSTEM IT WILL BE AT THAT TIME...AND WHERE ITS EVENTUAL PATH WILL
OCCUR. HOWEVER...IT DOES BECOME ABSORBED WITHIN A DEEPER WEST AND SW
FLOW...SO IT WILL BE MOVING AT A FAIRLY QUICK PACE WHICH WOULD HELP
IN MITIGATING ITS AFFECTS AND THE ASSOCIATED TIME FRAME THAT ANY
INCLEMENT WEATHER WILL OCCUR. OF COURSE THIS COULD CHANGE PENDING
ITS FUTURE EVOLUTION. ANY SPECIFICS WILL NEED TO BE HASHED OUT AS WE
OUR FORECAST ARRIVES LATE IN THE WEEK...SO FOR NOW WILL SHOW NO MORE
THAN CHANCE POPS.
SATURDAY AND SUNDAY...PROVIDED THAT THE SYSTEM IS GONE BY THIS
TIME...WE PRESENTLY ARE EXPECTING HIGH PRESSURE FROM THE ATLANTIC TO
PROGRESS WESTWARD...WITH ITS FAR NW PERIPHERY TO BUILD TOWARD THE SE
COAST. AT THE SAME TIME A PIEDMONT AND LEE-SIDE TROUGH WILL FORM
INLAND. DIURNALLY DRIVEN CONVECTION IS ANTICIPATED...MAINLY IN THE
CHANCE RANGE.
OUR TEMP FORECAST FOR FRIDAY HAS A LARGE POTENTIAL FOR NOT VERIFYING
DEPENDING ON THE IMPACTS FROM ANY LOW PRESSURE SYSTEM. FOR NOW WE
ARE SHOWING NEAR OR SLIGHTLY ABOVE NORMAL TEMPS THROUGH THE LONG
TERM PERIODS...WITH EVEN AN OUTSIDE CHANCE OF OUR FIRST 90 DEGREE
DAY THIS YEAR AT KSAV AND KCHS.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
A COLD FRONT APPROACHING FROM THE NORTHWEST WILL SHIFT ACROSS THE
TERMINALS LATE TONIGHT. THE FRONT WILL BE RATHER DIFFUSE...MEANING
WINDS WILL BECOME LIGHT LATE TONIGHT AT BOTH KCHS AND KSAV. THE
LIGHT WINDS AND LINGERING BOUNDARY LAYER MOISTURE WILL MAKE
CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF PATCHY FOG...ESPECIALLY
AT KCHS WHERE OVER 2 INCHES OF RAIN FELL EARLIER TODAY. AS A
RESULT...THE TAF/S INDICATE TEMPORARY MVFR VISIBILITIES/CEILINGS
FROM ABOUT 08Z-12Z AT BOTH TERMINALS. VFR CONDITIONS SHOULD THEN
PREVAIL THROUGH 00Z WEDNESDAY. THERE IS THE POTENTIAL FOR ISOLATED
TO SCATTERED CONVECTION TO IMPACT THE TERMINALS AT JUST ABOUT
ANYTIME DURING THE FORECAST PERIOD...BUT CONFIDENCE IS TOO LOW ON
THE COVERAGE/TIMING OF ANY CONVECTION TO MENTION IN THE FORECAST
AT THIS TIME.
EXTENDED AVIATION...PERIODIC FLIGHT RESTRICTIONS LIKELY DUE
TO MAINLY AFTERNOON SHOWERS/TSTMS AND LATE NIGHT/EARLY MORNING
FOG/STRATUS INTO THURSDAY AND AGAIN SATURDAY. LARGE UNCERTAINTIES
SURROUND THE FORECAST FOR FRIDAY DEPENDING ON THE TRACK/STRENGTH OF
LOW PRESSURE EXPECTED TO MOVE OVER OR NEARBY THE AREA FROM THE GULF
OF MEXICO.
&&
.MARINE...
TONIGHT...WINDS WILL PRIMARILY BE SOUTHERLY AROUND 10 KT AHEAD OF
A WEAK INLAND FRONT. AS THE FRONT DRIFTS INTO THE LOCAL WATERS
OVERNIGHT...WINDS COULD BECOME WEAK AND ERRATIC BEFORE VEERING
MORE WESTERLY. SEAS WILL REMAIN A BIT ELEVATED DUE TO PERSISTENT
SWELL ENERGY...WHICH WILL DECREASE INTO THE OVERNIGHT PERIOD. IN
GENERAL...SEAS WILL BE 2 TO 4 FT WITHIN 20 NM AND 4 TO 5 FT
BEYOND.
TUESDAY THROUGH SATURDAY...A FRONT SHOULD STALL OUT OVER OR NEAR THE
WATERS THROUGH MID WEEK BEFORE A LOW PRESSURE SYSTEM COMES OUT OF
THE GULF OF MEXICO AND MOVES EITHER JUST INLAND OR OVER THE AREA
FRIDAY. STILL QUITE A BIT OF UNCERTAINTY REGARDING THE STRENGTH AND
TRACK OF THIS LOW AND THUS THE FORECAST IS QUITE CONSERVATIVE AT
THIS POINT. HOWEVER...SMALL CRAFT CONDITIONS AT THE VERY LEAST ARE
POSSIBLE AS EARLY AS THURSDAY NIGHT INTO FRIDAY NIGHT WITH IMPROVING
CONDITIONS SATURDAY AS ATLANTIC HIGH PRESSURE REGAINS CONTROL.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JAQ
SHORT TERM...RJB
LONG TERM...
AVIATION...JAQ/RJB
MARINE...WMS/RJB/JAQ
Hazardous weather outlook, Jun 3, 2:40 AM EST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
340 AM EDT MON JUN 3 2013
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-040745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
340 AM EDT MON JUN 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 3, 6:09 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
709 PM EDT MON JUN 3 2013
GAZ140-141-032345-
COASTAL MCINTOSH-INLAND MCINTOSH-
709 PM EDT MON JUN 3 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 745 PM EDT...
AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING EAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COX...ARDICK...DARIEN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCALLY HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3132 8144 3133 8144 3133 8146 3133 8148
3138 8154 3137 8155 3138 8155 3140 8158
3145 8163 3148 8162 3149 8165 3150 8165
3154 8137 3134 8137 3133 8138 3133 8137
3132 8137 3131 8139
TIME...MOT...LOC 2309Z 270DEG 6KT 3142 8155
JAQSpecial weather statement, Jun 3, 7:04 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
804 PM EDT MON JUN 3 2013
SCZ045-040030-
INLAND BERKELEY-
804 PM EDT MON JUN 3 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 830 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORTHERN LAKE MOULTRIE...MOVING SOUTHEAST
AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PINEVILLE...JUDGE TOWN...NORTHERN LAKE MOULTRIE...RUSSELLVILLE...
BONNEAU BEACH...SAINT STEPHEN...WILDER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FUNNEL CLOUDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3314 7989 3342 8011 3351 8002 3350 8000
3351 8000 3350 7999 3350 7997 3346 7991
3345 7988 3343 7987 3342 7987 3341 7985
3337 7980 3338 7978 3334 7976 3333 7974
TIME...MOT...LOC 0005Z 306DEG 13KT 3338 8003
JAQLocal storm report, Jun 3, 7:13 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
813 PM EDT MON JUN 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM FUNNEL CLOUD 4 ESE EADYTOWN 33.39N 80.09W
06/03/2013 BERKELEY SC TRAINED SPOTTER
SPOTTER AT SHORT STAY ON LAKE MOULTRIE REPORTED A
FUNNEL CLOUD FOR 5 MINUTES ACROSS THE LAKE.
&&
EVENT NUMBER CHS1300323
BDCThunderstorm Wind, Berkeley
- When
- June 3, 7:20 PM EST to 7:21 PM EST
- Where
- Berkeley County, 0.58 mi W of St Stephen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.400, -79.930
The Berkeley County 911 Call Center reported a tree down on Belangia Place.
Thunderstorm Wind, Berkeley
- When
- June 3, 7:24 PM EST to 7:25 PM EST
- Where
- Berkeley County, 2.41 mi WNW of Harristown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.360, -79.920
The South Carolina Highway Patrol reported a tree down near the intersection of Tobacco Road and Mendel Rivers Road.
Thunderstorm Wind, Berkeley
- When
- June 3, 7:24 PM EST to 7:25 PM EST
- Where
- Berkeley County, 1.38 mi S of St Stephen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.380, -79.920
The Berkeley County 911 Call Center reported a large tree blocking the roadway near the intersection of Elders Place and Tobacco Road.
Thunderstorm Wind, Berkeley
- When
- June 3, 7:28 PM EST to 7:29 PM EST
- Where
- Berkeley County, 1.15 mi E of Harristown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.350, -79.860
The Berkeley County 911 Call Center reported trees and power lines down on Greentown Road.
Thunderstorm Wind, Berkeley
- When
- June 3, 7:32 PM EST to 7:33 PM EST
- Where
- Berkeley County, 0.9 mi NW of Harristown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.360, -79.890
The Berkeley County 911 Call Center reported a large tree down on Heaven Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Michigan, June 3 to 4, 201329 events
- Hail and Damaging Winds in Texas, June 3 to 4, 20131.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 3, 20131.25 in hail · 12 events
- Hail in Nebraska, June 3, 2013$5,000 · 1.75 in hail · 9 events
- Dust Storm and Damaging Winds in New Mexico, June 3, 2013$8,000 · 56 kt wind · 7 events
- Damaging Wind and High Wind in Texas, June 3, 201360 kt wind · 6 events
- Hail and Damaging Winds in Oklahoma, June 3, 20131 in hail · 6 events
- Damaging Winds in Wyoming, June 3, 201367 kt wind · 5 events
- Damaging Winds in Oklahoma, June 3 to 4, 2013$3,000 · 66 kt wind · 5 events
- Funnel Clouds in Georgia, June 3, 20134 events
- Tornadoes and Hail in North Dakota, June 3, 2013$5,000 · EF0 · 4 events
- Hail in South Dakota, June 3, 20131 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 459024, 459020, 459021, 459027, 459022.